Trazodone is often prescribed for insomnia and depressive disorders. While effective when taken as directed, trazodone does carry a risk of addiction. Knowing the common warning signs of trazodone addiction can help identify problematic use before it escalates. This article explores 5 notable indicators that trazodone is being misused in your case or someone else’s.
1. Increasing the Dosage of Trazodone for Sleep
Doctors prescribe trazodone at the lowest effective dose, then increase gradually if needed. One red flag of addiction is increasing dosage without medical oversight to intensify effects. This is known as “doctor shopping.”
The individual obtains multiple prescriptions from different providers to gain access to more trazodone for sleep. Taking higher doses than prescribed or recommended substantially increases health risks like arrhythmia, low blood pressure, and serotonin syndrome.
2. Building Up Tolerance
Over time, individuals addicted to trazodone may develop a tolerance to the drug. This means they need higher medication doses to achieve the same effects. Tolerance can drive escalating misuse as the person continually increases dosage, chasing the original trazodone high. This dramatically raises overdose risks.
3. Continued Use Despite Adverse Effects
Those suffering from trazodone addiction often continue taking the medication despite negative consequences. They may minimize or deny side effects like daytime drowsiness, drops in blood pressure, or dizziness that interfere with work, relationships, and activities. Persistent use in the face of emergent medical, mental, or social problems related to trazodone suggests addictive behavior.
4. Frequent Requests for Prescription Refills
Frequently asking to refill trazodone prescriptions early is a possible red flag. Needing early refills may indicate taking more than prescribed. It can also suggest a person is bingeing on trazodone or combining it with other substances like alcohol or opioids. Repeated requests for early refills without reasonable cause warrant further screening for misuse.
5. Obtaining Trazodone Illegally
Resorting to illegal means to acquire trazodone is a serious warning sign of addiction. This could include buying it on the street, stealing or forging prescriptions, or ordering it online without a prescription. A preoccupation with maintaining an adequate trazodone supply and willingness to break the law to get it indicates drug-seeking behavior and abuse.
Further Signs You May Be Addicted
Despite mounting problems, those addicted find it extremely difficult to moderate use or stop taking trazodone altogether. Multiple failed attempts to reduce dosage or go without it suggest dependence has formed. The compulsion to keep taking trazodone for sleep even when the motivation exists to quit is a hallmark of addiction. Withdrawal symptoms like agitation, insomnia, nausea, and headache often prevent successful cessation.
The Path to Recovery
If you recognize several of the above signs in yourself or a loved one, it may be time to seek help. A healthcare provider can assist with safely tapering trazodone dosage to manage withdrawal. For many, inpatient treatment or intensive outpatient rehab offers the comprehensive support needed to achieve sobriety. With proper treatment and ongoing support, recovery is possible.
The decision to get help is a courageous first step. If trazodone has become a problem don’t wait to reach out. Many caring professionals are ready to help you reclaim health, happiness and purpose. Your journey to recovery can start today.